Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Indianapolis, IN

May 19, 2005Bartholomew County, Brown County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2005, 3:21 PM EST for Bartholomew County, Brown County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 3:21 PM EST (20:21 UTC)
Expired
May 19, 2005, 3:45 PM EST
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Bartholomew County, IN, Brown County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 192021
SVRIND
INC005-013-192045-
/O.NEW.KIND.SV.W.0073.050519T2021Z-050519T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 PM EST THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF COLUMBUS
  NORTHERN BROWN COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 345 PM EST

* AT 319 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  NASHVILLE...OR ABOUT 14 MILES NORTHEAST OF BLOOMINGTON...AND MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAYLORSVILLE AROUND 345 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3933 8639 3917 8637 3914 8583 3933 8583

$$
DRT
1 follow-up statement
000 
WWUS53 KIND 192038
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
338 PM EST THU MAY 19 2005

INC081-192045-
/O.CON.KIND.TO.W.0010.000000T0000Z-050519T2045Z/
JOHNSON-
338 PM EST THU MAY 19 2005

...A TORNADO WARNING CONTINUES UNTIL 345 PM EST FOR SOUTHEASTERN
JOHNSON COUNTY...

AT 337 PM EST...A TORNADO WAS REPORTED.  THIS TORNADO WAS LOCATED
OVER EXTREME SOUTH CENTRAL JOHNSON COUNTY...OR ABOUT 13 MILES
NORTHWEST OF COLUMBUS...MOVING EAST AT 5 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHERN INDIANA.

LAT...LON 3952 8598 3934 8609 3932 8598 3952 8597

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:33 PM EST, 48 minutes earlier.

Area forecast discussion, May 19, 2:33 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EST THU MAY 19 2005

.DISCUSSION...

FORECAST FOCUS WILL BE WITH THE THREAT OF STRONG THUNDERSTORMS THIS
EVENING AND THEN PRECIPITATION CHANCES EARLY NEXT WEEK AS UPPER LOW
MOVES ACROSS LOWER GREAT LAKES INTO OHIO VALLEY.

A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN 2/3 OF OUR FORECAST
AREA UNTIL 02Z. AIRMASS HAS BEEN DESTABILIZING ACROSS WESTERN AND
SOUTHERN INDIANA.  0-3KM HELICITIES ARE IN EXCESS OF 250 M2/S2
ACROSS CENTRAL INDIANA AND TEMPERATURE GRADIENT FROM MID 60S OVER
CENTRAL INDIANA TO THE LOWER 80S IN FAR SOUTHWEST IS ACTING LIKE A
MINI-WARM FRONT WHICH IS CAUSING MORE CONVECTION TO DEVELOP.
BELIEVE THUNDERSTORM THREAT WILL BE FROM CELLS OVER WEST CENTRAL
INDIANA AND WILL ALSO HAVE TO WATCH CELLS DEVELOPING OVER NORTHERN
ILLINOIS LATER ON AS IT DEVELOPS SOUTHEASTWARD PER 12Z 12KM NAM.

SURFACE LOW OVER SOUTHEAST MINNESOTA WILL TRACK TO SOUTHWEST INDIANA
BY 12Z PER NAM AND GFS MODELS. WILL MENTION SLIGHT CHANCE OF SHOWERS
FAR SOUTHEAST EARLY FRIDAY MORNING AND THEN DRY UNTIL LATE SUNDAY AS
NEXT COLD FRONT APPROACHES OUR AREA. WILL MENTION CHANCE OF
THUNDERSTORMS ALL AREA BY SUNDAY AFTERNOON.

IN LATER PERIODS USED A BLEND GFS AND SPC NUMBERS. WILL MENTION
SLIGHT CHANCE OF SHOWERS MAINLY NE ZONES AS UPPER LOW MOVES TOWARDS
OHIO. WILL USE A BLEND OF MET AND MAV TEMPERATURES. REST OF
DISCUSSION CUT SHORT DUE TO ONGOING SEVERE WEATHER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEH
Hazardous weather outlook, May 19, 5:35 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

In the hours before

Local storm report, May 19, 1:53 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             GREENCASTLE             39.64N 86.84W
05/19/2005  0.88 INCH        PUTNAM             IN   LAW ENFORCEMENT

&&
Local storm report, May 19, 2:41 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             8 SW MOORESVILLE        39.53N 86.48W
05/19/2005  1.00 INCH        MORGAN             IN   COUNTY OFFICIAL

&&
Local storm report, May 19, 2:59 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 SE WORTHINGTON        39.10N 86.95W
05/19/2005                   GREENE             IN   LAW ENFORCEMENT

            TREE/TREE LIMB ACROSS HIGHWAY

&&

CPETTET
Local storm report, May 19, 3:00 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 N MARTINSVILLE        39.47N 86.42W
05/19/2005  0.88 INCH        MORGAN             IN   AMATEUR RADIO

&&
Local storm report, May 19, 3:05 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     MARTINSVILLE            39.42N 86.42W
05/19/2005  50 MPH           MORGAN             IN   TRAINED SPOTTER

&&
Local storm report, May 19, 3:18 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     4 N MARTINSVILLE        39.48N 86.42W
05/19/2005  60 MPH           MORGAN             IN   TRAINED SPOTTER

            TREES DOWN...ALSO ROADS FLOODED

&&

LA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:46 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
May 19, 1:57 PM ESTTornado WarningINDMorgan, Putnam48 min
May 19, 2:29 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Martin31 min
May 19, 2:31 PM ESTTornado WarningINDMorgan44 min
May 19, 3:10 PM ESTTornado WarningINDJohnson, Morgan35 min
May 19, 3:41 PM ESTFlash Flood WarningINDMorgan2 hr
May 19, 3:46 PM ESTSevere Thunderstorm WarningINDMonroe, Morgan, Owen29 min
May 19, 3:47 PM ESTTornado WarningINDBartholomew, Decatur28 min
May 19, 4:07 PM ESTFlash Flood WarningINDBrown113 min
May 19, 4:09 PM ESTSevere Thunderstorm WarningINDBrown, Monroe36 min
May 19, 4:25 PM ESTSevere Thunderstorm WarningINDJennings35 min
May 19, 4:29 PM ESTSevere Thunderstorm WarningINDDaviess, Knox46 min
May 19, 4:37 PM ESTSevere Thunderstorm WarningINDJennings23 min
May 19, 4:40 PM ESTSevere Thunderstorm WarningINDBrown, Monroe35 min
May 19, 4:45 PM ESTSevere Thunderstorm WarningINDGreene, Monroe30 min
May 19, 4:56 PM ESTFlash Flood WarningINDMonroe2 hr
May 19, 5:03 PM ESTSevere Thunderstorm WarningINDLawrence27 min
May 19, 5:04 PM ESTFlash Flood WarningINDBartholomew116 min
May 19, 5:21 PM ESTFlash Flood WarningINDGreene114 min
May 19, 5:23 PM ESTSevere Thunderstorm WarningINDJackson37 min
May 19, 5:58 PM ESTFlash Flood WarningINDJackson, Jennings62 min
May 19, 6:59 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.